This is a 28‐year‐old man who presented to the hospital with a 1‐day history of severe abdominal pain and bright red blood per rectum. The patient reported having several intermittent episodes of abdominal pain accompanied by maroon colored loose bowel movements for the past 2 years for which he was given a diagnosis of possible Crohn's disease. His most recent episode was 3 weeks prior to his current presentation at which time he underwent an abdominal CT scan and colonoscopy which were both unremarkable. He was discharged with a presumed diagnosis of a Crohn's flare on ciprofloxacin, Flagyl, and mesalamine, and his symptoms resolved within a few days. On the night prior to admission, the patient had 1 maroon‐colored loose bowel movement and on the day of admission he awoke with 10/10 sharp, left lower quadrant abdominal pain and hematochezia identical to his episode 3 weeks prior. In the ED his exam was notable for a heart rate of 134, blood pressure of 201/84 mm Hg, left lower quadrant abdominal tenderness, and rectal exam with guaiac‐positive pink mucous. An abdominal CT was performed and was unremarkable. The patient was admitted for pain control and further evaluation. His tachycardia and hypertension both resolved, although he had persistent left lower quadrant pain and bloody rectal discharge. The patient denied using illicit drugs; however, after a urine toxicology screen returned positive for cocaine, he admitted to using cocaine hours prior to the onset of these symptoms as well as preceding his recent hospitalizations. His clinical presentation in the context of using cocaine suggested the diagnosis of cocaine‐induced vasospasm and intestinal ischemia as the cause of his recurrent episodes of abdominal pain and hematochezia. His symptoms resolved in a few days with conservative management alone.
The gastrointestinal complications of cocaine use are less commonly encountered than the widely recognized cardiovascular and respiratory complications. Following cocaine intake, users may experience abdominal pain and tenderness that may also be associated with nausea, vomiting, and bloody diarrhea. The onset of symptoms usually occurs within the first 24 to 48 hours following drug use. Cocaine‐induced arterial vasospasm can lead to mesenteric ischemia and gangrene which may result in small and large bowel perforation as well as intra‐peritoneal hemorrhage with the distal ileum being most commonly affected. Crack use can also lead to a prepyloric or duodenal perforation.
In light of the prevalence of cocaine use, providers should be aware of the abdominal complications of mesenteric ischemia and gastrointestinal perforation associated with its use. In addition, the presence of severe hypertension and tachycardia in a patient without prior history should raise the suspicion of cocaine use and its catecholamine‐mediated effects.
To cite this abstract:Newman L, Schwartz A. A 28‐Year‐Old Man with Recurrent Abdominal Pain and Hematochezia: A Case Report. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 368. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/a-28yearold-man-with-recurrent-abdominal-pain-and-hematochezia-a-case-report/. Accessed September 18, 2019.